Lake Huron, 2014

Marine Thunderstorm Wind in Lake Huron, June 30, 2014

June 30, 2014 · NWS APX · 1 event in 1 county or zone

Thunderstorms in the Straits of Mackinac produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms in the Straits of Mackinac produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 30, 3:08 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 30, 3:08 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EDT MON JUN 30 2014

.SYNOPSIS...
ISSUED AT 408 AM EDT MON JUN 30 2014

HIGH PRESSURE OFF THE EAST COAST AND LOW PRESSURE NORTH OF THE
DAKOTAS WILL CONTINUE TO BRING SOUTHERLY WINDS ALONG WITH
WARM...HUMID WEATHER TODAY AND TONIGHT. WAVES OF SHOWERS AND
THUNDERSTORMS WILL IMPACT NORTHERN MICHIGAN AS WELL. MUCH COOLER AIR
IS EXPECTED FOR TUESDAY THROUGH THURSDAY BEHIND A STRONG COLD FRONT.
THE FOURTH OF JULY CONTINUES TO LOOK SEASONABLE WITH TEMPERATURES IN
THE 70S AND RAIN FREE WEATHER.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 408 AM EDT MON JUN 30 2014

...STORMY...

HIGH IMPACT WX POTENTIAL...SVR STORMS A POSSIBILITY THIS
AFTERNOON/EARLY EVENING. A BETTER CHANCE FOR SVR LATE
TONIGHT...BUT STILL FAR FROM A CERTAINTY.

A POTENTIALLY BUSY 24 HOURS AHEAD. UNSEASONABLY STRONG STACKED LOW
(981MB) CONTINUES TO SPIN AWAY OVER SOUTHERN MANITOBA. VERY FAST
MID-LEVEL WESTERLIES ARE SCREAMING ALONG THE SOUTH FLANK OF THIS
LOW...WITH 70KT OBSERVED ON THE 00Z RAPID CITY SD RAOB. MEANWHILE...
MULTIPLE SHORTWAVES ARE ROTATING AROUND THE BACK SIDE OF THE 500MB
LOW. THESE WILL HELP DISLODGE THE SYSTEM TODAY AS THEY DIG INTO ITS
SOUTH FLANK...WITH THE UPPER LOW REACHING NORTHERN ONTARIO TONIGHT.
SUBSTANTIAL LOWERING OF 500MB HEIGHTS WILL PROGRESS W TO E TODAY AND
TONIGHT ACROSS THE CENTRAL NORTHERN PLAINS...UPPER MS VALLEY...AND
WESTERN AND CENTRAL GREAT LAKES. AGAINST A BACKGROUND OF BROAD
LOW-LEVEL WARM/MOIST ADVECTION AND BUILDING INSTABILITY TODAY...A
SIGNIFICANT OUTBREAK OF CONVECTION IS EXPECTED.

FOR NORTHERN MI...THE SVR T-STORM QUESTION COMES IN TWO PARTS.
CAN DIURNAL ACTIVITY DEVELOP HERE THIS AFTERNOON? AND THEN...
WHERE/HOW DO UPSTREAM MCS/S EVOLVE TONIGHT?

TODAY...PRESENTLY A WELL-ORGANIZED MCS IS MOVING INTO THE SOUTHERN
GREAT LAKES. SHRA/TSRA ON THE NORTH FLANK OF THIS MCS HAS ARRIVED
IN SOUTHERN SECTIONS OF THE FORECAST AREA...THOUGH ACTIVITY IS
ONLY FITFULLY ADVANCING NORTHWARD. RADAR TRENDS SUPPORT THIS AREA OF
SHRA...WITH PERHAPS A RUMBLE OF THUNDER OR TWO...LIFTING ACROSS
PARTS OF NORTHERN LOWER BY MID MORNING. STILL A CHANCE OF STUFF TO
THE NORTH AS WELL...WE CONTINUE TO SEE SOME MID-LEVEL BLIPS ON
RADAR UP BY BEAVER ISL AS CONVECTION TRIES TO GET GOING.

BEHIND THIS...SKIES SHOULD QUICKLY BECOME PARTLY TO MOSTLY SUNNY BY
EARLY AFTERNOON. THE MORNING CLOUD COVER WILL KEEP TEMPS FROM
GETTING COMPLETELY OUT OF HAND...BUT HIGHS WILL HAVE NO DIFFICULTY
REACHING THE UPPER 70S TO MIDDLE 80S. IT WILL ALSO BE PLENTY
STICKY...AS WE HAVE TO GO ABOVE 800MB TO FIND ANYTHING RESEMBLING
DRIER AIR TO MIX DOWN. NAM GUIDANCE IS TRYING TO HOLD DEW POINTS
AROUND 70F NEAR MBL/CAD/HTL...WHICH LOOKS A LITTLE AGGRESSIVE. BUT
DEWS DEEP INTO THE 60S IS STILL A FAIR EXPECTATION. AN 82/68
SURFACE PARCEL OFFERS UP 2400J/KG OF MLCAPE BY LATE AFTERNOON WITH
NO CAP. THERE IS NO OBVIOUS TRIGGER TO GET THINGS GOING...AS 950MB
WINDS TO 20KT WILL LIMIT LAKE BREEZES. LOCAL 4KM WRF DEVELOPS
ACTIVITY JUST OFF THE LAKE HURON SHORE...AS THE UNSTABLE AIRMASS
GETS LIFTED UP OVER THE MARINE LAYER...BUT IS OTHERWISE DRY. THE
HI-RES WINDOWED RUNS (NMM/ARW) ARE GENERALLY DRY THIS AFTERNOON.
THE NAM...WHICH REMEMBER IS VERY VERY MOIST...DOES GET THINGS
GOING IN SW SECTIONS VERY LATE IN THE DAY.

SO DO I HAVE TO COURAGE TO GO DRY WITH OVER 2K J/KG OF UNCAPPED
CAPE FLOATING AROUND? NOPE. WILL ALLOW FOR SMALL PM CHANCE POPS AWAY
FROM LAKE MI IN NORTHERN LOWER...AND IN WESTERN CHIP/MACK (IF
ACTIVITY TRIES TO SNEAK IN FROM THE WSW). 0-6KM BULK SHEAR IS
REASONABLE IN THE 30-40KT RANGE (SW 20-25KT AT 850MB...W 25-35 AT
700MB...WSW 40-50KT 500MB). GIVEN THE INSTABILITY PRESENT...PRETTY
MUCH HAVE TO MENTION SVR POTENTIAL IN NORTHERN LOWER...WITH A
CONDITIONAL WIND/HAIL THREAT. (NOTING AGAIN THAT WE WILL ONLY BE
CARRYING A 30 POP.)

TONIGHT...SPC HAS PLACED MOST OF NORTHERN LOWER MI IN A SLIGHT
RISK...PRIMARILY FOR TONIGHT. EXACT EVOLUTION OF CONVECTION CAN OF
COURSE NOT BE KNOWN AT THIS TIME. BUT EXPLOSIVE DEVELOPMENT IS
EXPECTED LATE TODAY IN IOWA AND/OR NORTHERN MIZZOU...AS THE INCOMING
SURFACE COLD FRONT AND FALLING HEIGHTS ALOFT ENCOUNTER MASSIVE
INSTABILITY (MLCAPE 4K J/KG OR GREATER). THIS SHOULD ORGANIZE INTO A
CONSIDERABLE WIND THREAT AS IT MOVES ENE OVERNIGHT. THOUGH PRECIP IS
LIKELY HERE NO MATTER WHAT...THE QUESTION IS WHETHER WE CATCH THE
BUSINESS END OF A POTENTIAL BOW ECHO/DERECHO. BY THE TIME IT GETS
HERE IT SHOULD BE RATHER LATE...TOWARD IF NOT JUST AFTER MIDNIGHT.
SO INSTABILITY WILL HAVE WANED SOMEWHAT. WIND FIELDS ARE TOUGH TO
RELY ON BECAUSE OF THE EXTREME AMOUNT OF CONVECTIVE FEEDBACK SEEN IN
THE MODELS (SEE SPC DAY 1 DISCUSSION FOR MORE ON THE RAMIFICATIONS
OF THIS). THE 70KT 500MB JET WILL ARRIVING HERE THIS EVENING...AND
0-6KM BULK SHEAR WILL BE RAMPING UP NORTH OF 50KT. GIVEN THE MOST
LIKELY ORIGIN POINT (SOUTHERN IOWA/NORTHERN MIZZOU)...THE MOST
LIKELY TRACK OF THE CORE OF THE MCS WOULD BE JUST TO OUR SOUTH. BUT
IT/S A CLOSELY RUN THING FOR SURE...AND A SLIGHT DEVIATION TO THE
NORTH WOULD HAVE BIG CONSEQUENCES.

THERE IS ALSO A HEAVY RAIN THREAT TONIGHT...ESPECIALLY ASSOCIATED
WITH ANY CONVECTIVELY INDUCED LOW THAT MAY FORM. LOCALIZED AMOUNTS
IN THE 1-2 INCH RANGE...OR EVEN HIGHER...ARE WELL WITHIN THE REALM
OF POSSIBILITY.

ALL AREAS LIKELY POPS FROM 11 PM TO 5 AM...BRACKETED BY CHANCY POPS
EITHER SIDE. SVR POTENTIAL WILL CONTINUE TO BE ADVERTISED IN HAZ WX
OUTLOOK AND OTHER OUTLETS.

MIN TEMPS 60S TO NEAR 70F.

&&

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 408 AM EDT MON JUN 30 2014

...END OF THE HEAT AND A PLEASANT FOURTH...

OVERVIEW...LOOKS LIKE WE ARE IN A SEMI-BLOCKY PATTERN WITH THE 500
MB LOW NEAR LAKE WINNIPEG HOLDING FIRM ON ANY MOVEMENT AND THE 500
MB RIDGE, NOW TO THE EAST OF US, STALLED OVER NEW ENGLAND. THERE IS
A SERIES OF 500 MB LOWS OVER THE GULF OF ALASKA/N PAC AND ANOTHER
RIDGE IN WESTERN CANADA. THIS HAS LEAD TO PRETTY MUCH A ZONAL
PATTERN THAT HAS PERSISTED OVER THE NORTHERN PART OF THE CONUS FROM
THE PAC NW TO THE UPPER GREAT LAKES THE LAST COUPLE OF DAYS. THE
EVOLUTION OF THIS PATTERN AS THE CANADIAN PRAIRIE LOW FILLS WILL BE
THE MAIN CONCERN FOR THIS PACKAGE...

(7/1)TUESDAY/TUESDAY NIGHT...AS THE 500 MB LOW AROUND 150W MOVES
EAST, IT FORCES THE RIDGE IN WESTERN CANADA TO AMPLIFY, AND BUCKLES
THE ZONAL FLOW IN THE NORTHERN CONUS. DOWNSTREAM THIS FORCES THE 500
MB LOW IN THE CANADIAN PRAIRIES TO BEGIN TO MOVE EAST. AS A RESULT
THE COLD FRONT THAT MOVES THROUGH MONDAY NIGHT, THEN USHERS IN
COOLER AIR ASSOCIATED WITH THE 500 MB TROUGH NOW HEADING INTO THE
UPPER GREAT LAKES. 850 MB TEMPERATURES FALL TO AROUND +9C BY 00Z IN
E UPPER SO HIGH TEMPERATURES WILL BE BELOW NORMAL WITH THE LOWER TO
MID 70S. WITH THE 500 MB LOW MOVING INTO THE REGION, STEEPENING THE
MID LEVEL (700-500 MB LAPSE RATES) SO THAT SHOWERS WILL BE EXPECTED.
THINK THAT THUNDER SHOULD HOLD OFF AS THE LAPSE RATES JUST GET TO 6
C/KM. WITH THE LOSS OF THE HEAT OF THE DAY WILL EXPECT THAT THE
MAJORITY OF THE SHOWERS DIMINISH OVERNIGHT.

(7/2)WEDNESDAY...LOOKS LIKE THE RAIN SHOWERS COULD FLARE UP IN THE
MORNING WITH MARGINALLY UNSTABLE UPPER AIR 5.5 C/KM 700-500 MB LAPSE
RATES AND SOME SUNSHINE, BUT IT LOOKS LIKE DRY AIR BEGINS TO PUSH
INSISTENTLY INTO THE UPPER GREAT LAKES AT NOT ONLY IN THE MID LEVELS
BUT AT 850 MB. THE ECMWF IS A LITTLE SLOWER WITH THE DRYING, BUT BY
00Z IT LOOKS LIKE THE SHOWERS SHOULD BE OUT OF THE FORECAST AREA AS
THE FRONT MOVES TO THE EAST. OVERNIGHT, THE 500 MB TROUGH AXIS MOVES
THROUGH THE FORECAST AREA, BUT WITH ALL THE DRY AIR AND NO HEATING
TO DESTABILIZE, THE WEATHER SHOULD REMAIN DRY.

EXTENDED (THURSDAY THROUGH SUNDAY)...(7/3)THURSDAY...IT IS BEGINNING
TO LOOK LIKE ONE OF THOSE TIMES THAT THE GFS HAD THE RIGHT IDEA WITH
THINGS DRYING AND CLEARING OUT. WILL CONTINUE TO TREND THIS TOWARD A
DRY DAY, IF IT ISN'T ALREADY. (FOURTH OF JULY)FRIDAY...HIGH PRESSURE
SITS OVER THE UPPER GREAT LAKES, MOVING A LITTLE TO THE EAST BY
12Z/SAT. DRY DAY. OVERNIGHT THE GFS BEGINS TO BRING IN A COMPLEX OF
THUNDERSTORMS WITH A 500 MB SHORTWAVE TROUGH TO E UPPER BY 12Z/SAT.
ECMWF HAS THIS FEATURE UPSTREAM AND MUCH LESS DEVELOPED. WILL KEEP
THE NIGHT DRY FOR NOW. (7/5)SATURDAY...WITH THE SFC HIGH AND THE SFC
DRY AIR OVER THE GREAT LAKES, THE GFS SOLUTION OF NOCTURNAL THUNDER
FROM THE NIGHT BEFORE LOOKS TO EVAPORATE ALL DAY LONG, WHILE THE
ECMWF HAS NOTHING. SO ANOTHER DRY DAY, AND PRETTY MUCH ALL NIGHT AS
WELL. (7/6)SUNDAY...ECMWF CONTINUES THE DRY PERIOD, THE GFS NW FLOW
THUNDERSTORMS. WILL GO DRY FOR NOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1146 PM EDT SUN JUN 29 2014

LIGHT SOUTHERLY WINDS CONTINUE TO CHURN OUT THERE ON THIS
RELATIVELY MILD NIGHT. BUT INCREASING WINDS OFF THE SFC WILL LEAD
TO LLWS ISSUES AT THE TERMINAL SITES THROUGH THE OVERNIGHT PERIOD.

THUNDERSTORMS HAVE DEVELOPED OUT TO THE WEST/SOUTHWEST DURING THE
COURSE OF THE EVENING. BUT RIGHT NOW...IT DOES APPEAR BULK OF THE
TSTM ACTIVITY WILL BYPASS NRN MICHIGAN TO THE SOUTH...ALTHOUGH
SOME SHOWERS AND/OR STORMS WILL REMAIN POSSIBLE OVERNIGHT AT
TVC/MBL. WARM AND FAIRLY HUMID AGAIN MONDAY AND SCT POP-UP
SHOWERS/STORMS ONCE AGAIN REMAIN A POSSIBILITY THROUGH THE
DAY...ALTHOUGH CHANCES WILL BE LOW FOR ANY ONE SPECIFIC LOCATION.
BUT BEST CHANCES FOR WIDESPREAD SHOWERS AND STORMS WILL COME
MONDAY NIGHT AS A COLD FRONT FINALLY SWINGS THROUGH THE REGION.
ANY STORMS THAT DEVELOP THROUGH MONDAY EVENING WILL BE STRONG TO
SEVERE.

&&

.MARINE...
ISSUED AT 408 AM EDT MON JUN 30 2014

PERIODS OF SHRA/TSRA TODAY AND TONIGHT...BEFORE A COLD FRONT
CROSSES THE REGION LATE TONIGHT. VERY STRONG WINDS POSSIBLE WITH
STORMS...ESPECIALLY TONIGHT AND ESPECIALLY AS YOU HEAD SOUTH DOWN
LAKES MICHIGAN AND HURON. FOG WILL ALSO CONTINUE IN SOME AREAS.

SOUTHERLY FLOW WILL PRODUCE WINDS/WAVES CLOSE TO SMALL CRAFT
CRITERIA ON PARTS OF LAKE MI TODAY/TONIGHT. FOR NOW STABLE
CONDITIONS LOOK TO BARELY PRECLUDE SCA CONDITIONS...THAT COULD
CHANGE WITH TIME.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...JL
SHORT TERM...JZ
LONG TERM...JL
AVIATION...ADAM
MARINE...JZ
Hazardous weather outlook, Jun 30, 2:46 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
346 AM EDT MON JUN 30 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
346 AM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE SEEN THIS MORNING...MAINLY EARLY...IN PARTS
OF NORTHERN LOWER MICHIGAN. SEVERE STORMS ARE NOT EXPECTED THIS
MORNING.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING IN
NORTHERN LOWER MICHIGAN...AWAY FROM LAKE MICHIGAN. ANY STORMS THAT
FORM COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND PERHAPS
LARGE HAIL.

A LARGE AREA OF THUNDERSTORMS IS LIKELY TO IMPACT THE AREA LATE
THIS EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE...MAINLY SOUTH OF M-68 IN NORTHERN LOWER MICHIGAN.
DAMAGING WINDS ARE THE MAIN THREAT. RAINFALL AMOUNTS IN EXCESS OF
AN INCH ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH LATE
TONIGHT. SPOTTERS...PLEASE PASS ON ANY REPORTS OF SIGNIFICANT
WEATHER TO THE NATIONAL WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JZ

In the hours before

Special weather statement, Jun 30, 3:06 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
406 AM EDT MON JUN 30 2014

MIZ016>024-026>030-032>036-041-042-300930-
ALCONA MI-ALPENA MI-ANTRIM MI-ARENAC MI-CHARLEVOIX MI-CHEBOYGAN
MI-CRAWFORD MI-EMMET MI-GLADWIN MI-GRAND TRAVERSE MI-IOSCO
MI-KALKASKA MI-LEELANAU MI-MISSAUKEE MI-MONTMORENCY MI-OGEMAW
MI-OSCODA MI-OTSEGO MI-PRESQUE ISLE MI-ROSCOMMON MI-WEXFORD MI-
406 AM EDT MON JUN 30 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 402 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE ANN TO LAKE
CITY TO 25 MILES SOUTH OF REED CITY...AND MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TRAVERSE CITY...
  ELK RAPIDS...
  KALKASKA...
  HOUGHTON LAKE...
  PRUDENVILLE...
  ROSCOMMON...
  BELLAIRE...
  ELLSWORTH...
  GRAYLING...
  MANCELONA...
  EAST JORDAN...
  ST. HELEN...
  GLADWIN...
  BOYNE CITY...
  WEST BRANCH...
  MIO...
  GAYLORD...
  ALGER...
  LEWISTON...
  STERLING...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 30, 4:50 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
550 AM EDT MON JUN 30 2014

MIZ008-015-301015-
CHIPPEWA MI-MACKINAC MI-
550 AM EDT MON JUN 30 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 548 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
ALLENVILLE TO 7 MILES NORTHEAST OF BOIS BLANC ISLAND...AND MOVING
EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HESSEL...
  CEDARVILLE...
  PICKFORD...
  STALWART...
  KELDEN...
  MARQUETTE ISLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ

The radar

The NCL Michigan radar (KAPX), 104 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
June 30, 4:55 AM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 0.91 mi SW of Mackinac Island
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
45.841, -84.644

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540928.